Kentucky, 2019

Hail and Damaging Wind in Kentucky, May 2, 2019

May 2, 2019 · NWS ILN · 2 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 1:05 PM EST, 8 minutes earlier.

Area forecast discussion, May 2, 1:05 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
205 PM EDT Thu May 2 2019

.SYNOPSIS...
Unsettled weather can be expected into the first part of the
weekend as a frontal boundary settles south into the region,
while waves of low pressure ripple northeast along it. This
will keep the threat for showers and thunderstorms in the
forecast. High pressure is expected to build into the Great
Lakes and Ohio Valley on Sunday, bringing a return to dry
weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Areas of dense fog will continue to dissipate as we head through
late morning and we should be able to drop the dense fog
advisory at 10 AM.

A convective line of showers and thunderstorms is progressing
eastward across western Kentucky into western Indiana attm. The
latest HRRR is maintaining this line as it continues east into
our area through late morning/early afternoon. There is some
uncertainty with this though as we are currently fairly stable
across our area. However, we should see some sun for a period of
time as the fog continues to burn off and this may allow for at
least some slight destabilization before the convective line
moves in. As a result, will bump up pops a bit, especially
across our west into early afternoon to account for this line
of showers/thunderstorms. How this plays out will also affect
what happens later this afternoon. It is somewhat difficult to
identify the upstream MCV on radar images and/or satellite attm
but the models are indicating some areas of mid level vorticity
pushing east across our area through late afternoon. Assuming
we are not to grunged out from the possible initial round of
convection through early afternoon, there will be a second
window for some additional shower and thunderstorms activity
moving in from the southwest through late afternoon. Deep layer
shear values will be highest across our northwest, generally in
the 40 to 50 knot range, but will decrease somewhat to the
southeast. If storms do redevelop late this afternoon, this
would likely be enough to support at least a lower end severe
threat, with the primary threat being damaging winds.Expect
highs today to range from the mid 70s in the northwest to around
80 degrees in our southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Ongoing convection in evening should pivot northeast out of the
region during the evening. A cold front will slowly make its
way southeast into our region tonight into Friday. As this
occurs, weak waves of low pressure will ripple along it. One
such wave will arrive late tonight into Friday, which combined
with a developing low level jet and some upper level support,
will once again bring the likelihood of showers and embedded
thunderstorms. Have allow PoPs to ramp up across the west after
midnight, with chances increasing across the east as we head
into Friday. The wave of low pressure and upper support will
gradually head east by late Friday, allowing the front to settle
south into the Ohio Valley and allowing chances for rain to
diminish. Overall, it looks 0.50 to 1.50 inches of rain can be
expected. After lows in the upper 50s to the lower 60s, highs
will be cooler on Friday due to clouds and rain. Will range high
temperatures from the mid 60s northwest to the mid 70s
southeast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
On Friday evening, the ILN CWA will likely be in a brief lull
in precipitation. The 500mb pattern will be characterized by
deamplifying ridging off the southeast coast, with deep-layer
southwesterly flow over the Ohio Valley. One subtle ripple in
the flow is expected to be cleared through the area by Friday
afternoon, but the pattern will amplify on Friday night, with a
stronger and more well-defined shortwave moving out of the lower
Mississippi Valley and into the region by Saturday morning. At
the surface, much of the ILN forecast area will actually be on
the north side of a boundary, with relatively cooler air behind
it.

What is expected to happen on Saturday morning is that the
shortwave, and an associated surface low, will ride northeast
over the boundary -- leading to convergence and significantly
increased rainfall chances. Model timing has come into slightly
better agreement, though the 00Z GFS is still slightly faster
than the 00Z ECMWF. PoPs have been increased to 50-80 percent,
with the higher values in the southern sections of the forecast
area. Much of the area will likely end up with 100-percent
chances, once the timing is locked down. While thunder chances
will be limited due to a stable boundary layer, there may be at
least some potential for heavy rainfall, especially in the
southeastern third of the forecast area. Precipitable water
values will likely exceed 1.25 inches.

Flow will become more zonal behind the Saturday shortwave, with
high pressure expected to envelop the region, extending into
the area from the Mississippi Valley. While previous forecasts
had indicated that pseudo-zonal flow would continue into the
week, there are now signs of ridging developing on Monday and
into Tuesday, which appears likely to suppress an approaching
cold front further to the north. This may limit precipitation
chances for Monday and Tuesday, before amplifying flow brings a
return to deeper moisture in the middle of the week.

Largely behind the surface boundary, and in the presence of
quite a bit of rain, temperatures on Saturday should be the
coolest of the entire forecast period -- with highs ranging from
about 60 to 70. With drier conditions and a return to slight
ridging, a gradual warming trend is expected through Tuesday,
bringing values above normal again.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Remnant line of convection is moving east across our area this
afternoon and has begun to re-intensify along and south of the
Ohio River as it is moving into a destabilizing airmass. This
will affect KCVG/KLUK and perhaps KILN over the next hour or
so. It may also start to develop a bit more northward too as
the airmass across central Ohio is also beginning to
destabilize. If it does, it would affect KCMH/KLCK through mid
afternoon. There is then some uncertainty as we head into late
afternoon/early evening as this current activity may stabilize
us at least somewhat. However, another round of showers and
thunderstorms is expected to move in from the southwest late
tonight into Friday morning as additional energy moves through
the Ohio Valley. This will also lead to some more widespread
MVFR to possibly IFR cigs and vsbys toward the later part of the
TAF period.

OUTLOOK...MVFR/IFR conditions likely into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...JGL
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...JGL
Hazardous weather outlook, May 2, 12:31 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
131 PM EDT Thu May 2 2019

OHZ026-034-035-031030-
Hardin-Mercer-Auglaize-
131 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042>046-051>056-060>065-
070>074-077>082-088-031030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
131 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms can be expected this afternoon and evening.
A few strong to severe storms may be possible. Damaging winds will be
the primary severe weather threat. However, isolated large hail may
be occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and evening.

In the hours before

Special weather statement, May 2, 12:30 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
130 PM EDT THU MAY 2 2019

KYZ094-021745-
Owen KY-
130 PM EDT THU MAY 2 2019

...A STRONG THUNDERSTORM WILL AFFECT OWEN COUNTY UNTIL 145 PM EDT...

At 129 PM EDT, radar indicated a strong thunderstorm 10 miles
southwest of Owenton, moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, Harmony, Long Ridge,
Natlee, New Liberty, Squiresville, Needmore, New Columbus and Elmer
Davis Lake.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3835 8482 3838 8490 3842 8488 3843 8493
      3846 8492 3843 8494 3843 8496 3847 8495
      3849 8499 3852 8498 3851 8503 3856 8501
      3857 8507 3868 8478 3862 8478 3856 8467
      3855 8468 3848 8462 3847 8458 3837 8470
TIME...MOT...LOC 1729Z 244DEG 37KT 3842 8495

Sites
Special weather statement, May 2, 12:59 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
159 PM EDT THU MAY 2 2019

KYZ094-095-021815-
Owen KY-Grant KY-
159 PM EDT THU MAY 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND EAST CENTRAL
OWEN COUNTIES UNTIL 215 PM EDT...

At 159 PM EDT, radar indicated a strong thunderstorm near
Williamstown, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Williamstown, Dry Ridge, Corinth, Stewartsville, Cherry Grove,
Williamstown Lake, Twin Bridges, Keefer, Camp Northward, Needmore,
Holbrook, Lawrenceville, Cordova and New Columbus.

This includes I-75 in Kentucky between mile markers 143 and 158.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3862 8480 3871 8452 3855 8448 3851 8448
      3851 8452 3849 8455 3849 8456 3847 8458
      3845 8472
TIME...MOT...LOC 1759Z 260DEG 16KT 3859 8463

Sites
Special weather statement, May 2, 1:02 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
202 PM EDT THU MAY 2 2019

KYZ092-093-096-021815-
Pendleton KY-Kenton KY-Campbell KY-
202 PM EDT THU MAY 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENTON...CAMPBELL AND
NORTHERN PENDLETON COUNTIES UNTIL 215 PM EDT...

At 202 PM EDT, radar indicated a strong thunderstorm near Walton,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...

Locations impacted include...
Covington, Independence, Erlanger, Edgewood, Alexandria, Highland
Heights, Taylor Mill, Fort Wright, Crestview Hills, Claryville,
Wilder, New Richmond, Silver Grove, Melbourne, Cold Spring, Ryland
Heights, Crestview, Mentor, Fairview and California.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3902 8458 3904 8435 3894 8427 3880 8423
      3879 8452
TIME...MOT...LOC 1802Z 259DEG 28KT 3890 8458

Sites

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kenton

When
May 2, 1:13 PM EST to 1:15 PM EST
Where
Kenton County, 1.28 mi ENE of Taylor Mill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.980, -84.480

A tree was downed.

Hail, Bracken

When
May 2, 1:45 PM EST to 1:47 PM EST
Where
Bracken County, Johnsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.750, -84.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811217, 811216.